Tuesday, May 13, 2008

Heartburn Medications May Cause Magnesium Deficiency

GERD (Gastroesophageal reflux disease) is a common condition in our modern-day society. Most doctors prescribe a class of medications, called proton-pump inhibitors (PPI) to manage GERD symptoms. But, and there's always a "but", when it comes to medications ... these PPIs can cause unwanted side-effects.

In today's post, I'll describe a little-known consequence of long-term use of these top-selling medications.

What's the scoop on today's blog?

It's widely accepted that PPIs often affect the absorption of many nutrients. The most commonly known absorptive-issues relate to certain vitamins and minerals like: vitamin B12, folic acid, iron and zinc.

Today's research, taken from the journal of Clinical Endocrinology, focuses on two case-reports of severe nutritional deficiencies that were brought about by the use of a PPI called omegprazole (sold under the names Losec and Prilosec).

Magnesium Deficiency in Long Term PPI Users

If this research only involved two people, why should it matter to all the rest of us?

Two reasons. Firstly, the cases were identified because these patients had severe hypomagnesaemia (severe magnesium deficiency) which lead to seizures.

The second reason is that magnesium awareness is not very great - among the general public and among many doctors. Everyone knows about calcium and why it's important but magnesium is another story.

And, magnesium is incredibly important if we intend to maintain and promote wellness.

What can be done about this potential side-effect?

The authors of this paper concluded that this problem could be partially corrected by taking high dose magnesium supplementation. But, they don't state what type of supplemental magnesium they tested. So, it's possible that one of the more bio-available forms of magnesium may be even more effective.

It's also important to note that the hypomagnesaemia was entirely corrected when the drug was withdrawn.

What are a few of the better absorbed forms of magnesium?

+ magnesium citrate
+ magnesium taurinate
+ magnesium glycinate

What's the take home message?

Taking a PPI for prolonged periods of time can lead to a variety of nutrient deficiencies. It's important to be aware of this and to counter this possibility by way of a nutrient-dense diet and appropriate supplementation. It would be preferable to do this under a doctor's supervision - which would hopefully include periodic nutrient testing.

Any parting thoughts?

Yes. Take a look at the following links. The first one focuses on the many health benefits of magnesium. The second link offers some potential alternatives to PPI medications.

The Importance of Magnesium in Human Nutrition

GERD - Natural Alternatives

The Vitamin Tutor

3 comments:

Anonymous said...

Great info, Vitamin Tutor! Keep the blogs coming... Really helpful.
Thanks!

Jim said...

Hey Tutor, on your advice I switched from liquid magnesium citrate to powder. The powder isn't as tasty but it's cheaper and seems more potent. I bought 5 pounds from BulkFoods.com for $42....probably a lifetime supply.

The Vitamin Tutor said...

Hello, Jim.

Good for you. Literally.

You'll not only save money but you'll also avoid lots of unwanted (and not very healthy for you) ingredients.

I agree that the powder isn't very tasty though. My parents are adding the powder to a smoothie type drink. Doing something like that would likely mask the taste pretty well.

5 lbs. is a lot! My only advice is to share it with your family and friends. It'll likely do them some good. :)

Be well!

The Vitamin Tutor